Illinois, 2019

Flash Flooding and Hail in Illinois, April 30, 2019

April 30, 2019 · NWS DVN · 3 events in 3 counties and zones

A large area of showers and thunderstorms moved through northern Missouri, Iowa, and Illinois from the early morning hours through afternoon hours of April 30th. In the first few hours of the event, large hail occurred with the strongest storms that moved through northeast Missouri into southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large area of showers and thunderstorms moved through northern Missouri, Iowa, and Illinois from the early morning hours through afternoon hours of April 30th. In the first few hours of the event, large hail occurred with the strongest storms that moved through northeast Missouri into southeast Iowa. As the event continued, flash flooding became the main impact, with flooding reported in portions of southeast Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 5:30 PM CST, 8 hours earlier.

Area forecast discussion, Apr 29, 5:30 PM CST, 8 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
630 PM CDT Mon Apr 29 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 343 PM CDT Mon Apr 29 2019

Shortwave and attendant rain shield has shifted into the Ohio
Valley this afternoon, but not before depositing widespread
soaking rains of 1 to 2.5+ inches through portions of the
central and southern CWA. Drier air is currently advecting in
on NW winds and along with incoming subsidence is leading to
some breaks in clouds. Frontal boundary extends from Ohio
back through south central Missouri and into Oklahoma this
afternoon. Another wave of low pressure will develop on the
front and lift northeast bringing more rain, potentially
heavy, to portions of the region late tonight into Wednesday.

&&

.DISCUSSION...
ISSUED AT 343 PM CDT Mon Apr 29 2019

Mid level shortwave has trended slower but shown to eject
from the Rockies to the western Great Lakes Tuesday afternoon
into Wednesday morning. Surface low pressure will develop
along the front and lift northeast as well during the period.
Anomalously high PWAT feed (1.5 to 1.75 inches), and synoptic
lift possibly augmented by an MCV as still being hinted by
a few models, will support potential for heavy rain of 1-3
inches. Uncertainty exists on location of axis of heaviest
rain, with some of the 12z guidance trending further southeast
from parts of KS, MO and IL, while also a signal in some of
the models across the heart of the CWA attendant to sfc and
mid level waves. Given the recent heavy rains 1-2.5+ inches
portions of the central and southern CWA is primed for
increased potential of river/stream/creek flooding and
localized flash flooding with any additional heavy rain. As
a result have opted to issue a flash flood watch for late
tonight south then up to central areas Tuesday continuing
through Wednesday morning. Two main windows of heavy rain would
be across the south late tonight into Tuesday morning, and
then lifting across much of the area later Tuesday afternoon
through Tuesday night. Severe potential looks quite low and
remains isolated wind threat far south conditional risk upon
seeing warm front and sufficient destabilization both of which
are very much in question.

After a brief break, models continue to support yet another
round of rain by Thursday. At this time though it appears
that the heaviest will be well south/east but light to moderate
rains with elevated showers and isolated storms ahead of passing
main upper trough.

Friday through Monday... Flow pattern still trending toward more
zonal during the period with seasonable temperatures and
a chance of plenty of dry hours. However, toward early next week
there is signs of another western CONUS trough which could lead
to a return of the unsettled and wet pattern next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 623 PM CDT Mon Apr 29 2019

Scattered areas of MVFR stratus continue to be found over
Illinois, and southeast Iowa, but this is moving southeast and
should become VFR soon. That said, overnight, warm advection may
spread more stratus north over the entire area by Tuesday morning,
with additional showers and possible thunderstorms. These may be
scattered and quick moving, thus I have stuck with a VCSH for them
for now. Visibilities overnight, may drop in fog until clouds
arrive toward morning.

&&

.HYDROLOGY...
ISSUED at 343 PM CDT Mon Apr 29 2019

Minor updates were made to this morning's discussion:

A widespread rain event occurred last night (Sunday night) across
eastern Iowa and northwest Illinois. The heaviest amounts, between
1.0 - 2.5 inches fell through the central section of the forecast
area, centered slightly south of the I-80 corridor. Much of the rain
converted to runoff because ground moisture is anomalously high for
this time of year. Sites on the Mississippi River, from Fulton down
through the Quad Cities to New Boston, have responded with notable
rises more typical of a tributary river.

The latest forecast for Rock Island (RCKI2) takes the crest to 22.2
feet by Tuesday night (the previous forecast from this morning was
22.0 feet). The all-time record is 22.63 ft set on July 9, 1993.
These forecasts now included forecast rainfall over the next 48
hours. But depending on how much rain falls through Tuesday night,
forecast crests could end up being higher.

From Dubuque to Bellevue, the recent rainfall will mostly delay or
slow the falls over the next several days. From Illinois City south
through Gladstone, forecast crests have increased the most from last
evening's values, by approximately 1.5 - 2.0 ft.

As alluded to, another widespread rainfall event is expected
Tuesday and Tuesday night. Heavy rain is possible, especially along
and south of the I-80 corridor with between 1-2 inches. A narrow
band near 3 inches is possible along/south of highway 34.

To summarize, confidence is moderate on the actual crest values
reaching close to the current forecasts. It is possible these
forecast crests increase in later updates. Please stay tuned to our
latest river level and rainfall forecast information regarding this
near record Mississippi River flooding event.

For the tributary rivers, moderate flooding is now forecast at
Moline on the Rock River and De Witt 4S on the Wapsipinicon River.
Several other sites are forecast to reach minor flooding. Additional
rainfall over the next 48 hours could push these forecasts higher
than the current projections.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for Cedar-Clinton-Johnson-Keokuk-Louisa-Muscatine-
     Scott-Washington.

     Flash Flood Watch from 1 AM CDT Tuesday through Wednesday
     afternoon for Des Moines-Henry IA-Jefferson-Lee-Van Buren.

IL...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for Bureau-Carroll-Henry IL-Mercer-Putnam-Rock
     Island-Whiteside.

     Flash Flood Watch from 1 AM CDT Tuesday through Wednesday
     afternoon for Hancock-Henderson-McDonough-Warren.

MO...Flash Flood Watch from 1 AM CDT Tuesday through Wednesday
     afternoon for Clark-Scotland.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Ervin
HYDROLOGY...Uttech
Hazardous weather outlook, Apr 29, 3:13 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
413 PM CDT Mon Apr 29 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
413 PM CDT Mon Apr 29 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

There is a chance of thunderstorms overnight south of Interstate
80. The main threats will be heavy rainfall and lightning.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another round of heavy rain producing showers and thunderstorms
will be possible Tuesday into early Wednesday. The accumulative
effects of rounds of heavy rain as the week progresses may bring
about a better chance for flash flooding Tuesday into Wednesday,
as well as renewed flooding on some tributary rivers. High river
levels already ongoing on the Mississippi River may also be
impacted. A flash flood watch has been issued for much of the area
along and south of Highway 30 through Wednesday morning.

Besides the heavy rain and flooding, there is a low risk of
an isolated severe thunderstorm late Tuesday afternoon and
evening. The Storm Prediction Center has placed areas generally
south of Interstate 80 in a Marginal Risk for severe weather
Tuesday.

More rain with embedded thunderstorms and moderate rainfall
amounts may move across portions of the Outlook Area from late
Wednesday night and Thursday. This activity may aggravate ongoing
flooding situations. The potential for severe storms on Thursday is
still uncertain at this time.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight, but may be needed
late Tuesday afternoon and evening across southern portions of
the outlook area. Any reports of flooding over the next couple of
days would be appreciated.

In the hours before

Special weather statement, Apr 30, 12:53 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
153 AM CDT Tue Apr 30 2019

ILC067-071-IAC057-087-111-177-MOC045-199-300815-
Hancock-Henderson-Henry-Des Moines-Van Buren-Lee-Scotland-Clark-
153 AM CDT Tue Apr 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...SOUTHERN
HENDERSON...SOUTHERN HENRY...SOUTHWESTERN DES MOINES...VAN BUREN...
LEE...SCOTLAND AND CLARK COUNTIES UNTIL 315 AM CDT...

At 152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Greentop to 6 miles
east of Colony. Movement was northeast at 40 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Burlington, Fort Madison, Keokuk, Carthage, Kahoka, Memphis, Nauvoo,
Keosauqua, West Burlington, Hamilton, Warsaw, La Harpe, West Point,
Dallas City, Donnellson, Montrose, Stronghurst, Wayland, Milton and
Bonaparte.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9150 4025 9152 4026 9195 4030 9195
      4030 9235 4059 9235 4060 9218 4086 9218
      4082 9079 4066 9079 4064 9082 4064 9090
      4057 9090 4020 9135
TIME...MOT...LOC 0652Z 213DEG 34KT 4027 9245 4025 9186

Gibbs
Local storm report, Apr 30, 1:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             1 NW MEMPHIS            40.47N 92.17W
04/30/2019  M0.25 INCH       SCOTLAND           MO   PUBLIC

&&

ARG

The radar

The Quad Cities radar (KDVN), 136 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Hancock

When
April 30, 1:30 AM CST
Where
Hancock County, 0.25 mi W of Nauvoo
Measured
0.88 in hail
Reported by
Public
Coordinates
40.550, -91.385

A public report of nickel size hail was received.

Flash Flood, Henry

When
April 30, 12:35 PM CST to 4:35 PM CST
Where
Henry County, 1.23 mi W of Alpha to 2.24 mi N of Bishop Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.202, -90.404

Water flowing over Illinois Highway 17, at the intersection of U.S. Route 150 was reported. Water was also flowing over the intersection of Page Street and Highway 82.

Flash Flood, Bureau

When
April 30, 12:50 PM CST to 3:50 PM CST
Where
Bureau County, 2.15 mi WSW of Neponset to 2.44 mi NE of Neponset
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.287, -89.838

Water was over Highway 34 near the border of Henry and Bureau counties.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817217, 817220, 817223.